Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 55, NWS Wilmington, NC

June 14, 1997Robeson County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jun 14, 1997, 1:32 PM EDT for Robeson County, North Carolina. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 14, 1997, 1:32 PM EDT (17:32 UTC)
Expired
Jun 14, 1997, 2:00 PM EDT
In force
28 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Robeson County, NC

The radar

The Wilmington radar (KLTX), 95 km from the middle of the area, began a volume at 17:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 1:40 PM EDTHail 0.75Orrum, NCREPORTED BY SKYWARN SPOTTER

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.5 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1997-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1997-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-198 J/kg
Mixed-layer LCL
1093 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-52 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 141734 RRA
SVRILM
NCC155-141800-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
132 PM EDT SAT JUN 14 1997
 
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  200 PM EDT
FOR EVERYONE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST NORTH CAROLINA
 
   ...EASTERN ROBESON COUNTY
 
AT 132 PM...WILMINGTON DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
NEAR THE TOWN OF ORRUM MOVING EAST-NORTHEAST AT 35 MPH. THE STORM WILL
MOVE ALONG AND NEAR THE COLUMBUS COUNTY LINE THROUGH 2 PM.
 
PEOPLE IN THE PATH OF THIS STORM SHOULD BE ALERT FOR HAIL AT LEAST
3/4 INCH AND POSSIBLE DAMAGING WIND GUSTS. FREQUENT LIGH`TNING AND
LOCALLY HEAVY RAIN CAN OCCUR WITH ANY THUNDERSTORM.
 
ESCUDE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 1:15 PM EDT, 17 minutes earlier.

Area forecast discussion, Jun 14, 1:15 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
115 PM EDT SAT JUN 14 1997

ZFP: TRYING TO GET DONE ERLY AS EXPCT TO BE BUSY LTR. ATM IS UNSTBLE
ACRS ERN NC WITH TEMPS IN MID 80S TO LOW 90S WITH DWPTS IN 60S TO
LOW 70S. OUTFLOW BNDRYS APPROACHING AND WILL ALSO BEGIN TO SEE UVV
INCRS LATE THIS AFTN AND EVENG AS SRT WV AND ASSOCIATED UPR DIFL MV
E. TSRA WL BE INCRSING IN CVRG AND INTENSTY THIS AFTN AND CONT INTO
THIS EVENING. AFTR SUNSET SVR THREAT WL DIMINISH BUT EXPECT GOOD
DEAL OF SHRA/TSRA MOST OF TNGHT AS SRT WV MVS ACRS. ALTHOUGH ETA/AVN
SOLUTION VERY SIMILAR THINK NGM MAY HAVE BETTER HNDL ON INSTAB...UVV
AND POTENTIAL QPF. AS LOW SLOWLY MVS OFFSHORE SUN MORN SHRA WILL END
FROM W TO E WITH CLDS SLOWLY ERODING...EXPCT CST AND ESPECIALLY OTR
BNKS TO BE SLOW TO CLR GIVEN HIGH LOW LVL RH AND NE FLOW. DRY LESS
HUMID WX SUN NIGHT INTO MON WITH WEAK UPR RDG AND SFC HIGH OVR RGN.
LIKELY POPS TONIGHT AND CST ERLY SUN MORN.

CWF: MDLS HAVE BACKED OFF ON STRENGTH OF NE WINDS BEHIND LOW SUNDAY.
FEEL WORDING OF NRN WTRS STILL OK ALTHOUGH WILL PROB DECREASE WINDS
AND SEAS A BIT. SRN WTRS CONT TO BE PROB. DONT THINK FPSN7 IS
REPRESENTATIVE OF THE MAJORITY OF THE WTRS. MDLS SHOW BEST LOW LVL
SW FLOW FROM EXTREME SRN WTRS S. OMRS FROM SRN CST ARE STILL RATHER
LIGHT. PROB IS SCA WAS ISSUED THIS MORNING AND HATE TO DROP IT NOW
THEN RAISE AGAIN SUN IF WE GET NE SURGE. NONE OF THE NEW GDNC IS
ADVERTISING SCA BEHIND THE LOW SO WE POSS COULD JUST DROP THE SCA
AND KEEP JUST BELOW THROUGH FCST PERIOD...WL SEE WHAT ILM AND RDU`S
THINKING IS. WL CONT TO MENTION WINDS AND SEAS HIGHER NEAR TSTMS
TONIGHT.

.MHX...NONE.
FREDERICK

In the hours before

Special weather statement, Jun 14, 11:23 AM EDT, 2 hours 9 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-142100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT NC
1122 AM EDT SAT JUN 14 1997

...SEVERE THUNDERSTORMS POSSIBLE ACROSS EASTERN NORTH CAROLINA THIS
   AFTERNOON AND EVENING...

SUNSHINE THIS MORNING HAS RESULTED IN WARM AND HUMID CONDITIONS ACROSS
ALL OF EASTERN NORTH CAROLINA. AS A LOW PRESSURE SYSTEM AND COLD FRONT
APPROACH THE AREA THIS AFTERNOON INTO TONIGHT SCATTERED THUNDERSTORMS ARE
EXPECTED TO DEVELOP. SOME OF THESE STORMS COULD BECOME SEVERE WITH
DAMAGING WINDS...LARGE HAIL AND TORRENTIAL DOWNPOURS.

PEOPLE ACROSS EASTERN NORTH CAROLINA SHOULD BE PREPARED FOR STRONG
THUNDERSTORMS. IF THREATENING WEATHER APPROACHES SEEK 8SHELTER INSIDE
A STRONG BUILDING. STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL
INFORMATION INCLUDING SHORT TERM FORECASTS AND POSSIBLE WATCHES OR
WARNINGS.

FREDERICK

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 12:52 PM EDTSevere Thunderstorm WarningILMNew Hanover38 min
Jun 14, 1:48 PM EDTSevere Thunderstorm WarningILMPender57 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.